Alert archive / Montana / Tornado Warnings in 1997
Tornado Warning 6, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jul 10, 1997, 10:45 PM MDT for Rosebud County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1997, 10:45 PM MDT (04:45 UTC)
- Expired
- Jul 10, 1997, 11:20 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Rosebud County, MT
The radar
The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:52 PM MDT | Hail 0.75 | Colstrip, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
916 WFUS1 KBIL 110447 RRA TORBIL MTC087-110520- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1045 PM MDT THU JUL 10 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1120 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MONTANA ...CENTRAL ROSEBUD COUNTY AT 1044 PM MDT...BILLINGS DOPPLER RADAR INDICATED A TORNADO 2 MILES WEST OF COLSTRIP. THIS TORNADO IS MOVING EAST AT 20 MILES AN HOUR AND WILL AFFECT THE TOWN OF COLSTIP BY 1050 PM MDT. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. SCARLETT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 10, 8:35 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 10, 8:35 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT THU JUL 10 1997 MAIN AREA OF SEVERE WEATHER IS IN THE DAKOTAS IN AREA OF BEST INSTABILITY. UPPER LEVEL TROF PUSHING IN WESTERN CWA STILL DRIVING SHOWERS/STRONG THUNDERSTORMS. SE CAUGHT IN SUBSIDENCE BETWEEN TWO SYSTEMS. SEVERE THUNDERSTORM WATCH CANCELLED FAR EAST AND OTHER WATCH SET TO EXPIRE AT 900 PM. PER GTF CONFERENCE CALL...GTF WILL HANDLE ALL STATEMENTS. WILL BUMP DOWN POPS EAST AND CENTRAL AND CHANGE SOME WORDING SECOND PERIOD. TEMPS LOOK IN BALLPARK...BUT WILL BUMP DOWN IN A FEW SPOTS. SCARLETT BIL TW 055/072 052/073 052 574755 LVM .. 050/072 050/072 ... 577755 HDN .. 053/074 054/075 ... 574755 MLS .. 059z/074 057/076 ... 573733 4BQ .. 057/075 057/076 ... 573733 BHK .. 058/074 058/077 ... 572733 SHR TW 056/072 048/071 044 574744
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:16 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 64 min |
| Jul 10, 9:20 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 65 min |
| Jul 10, 9:26 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Treasure | 64 min |
| Jul 10, 10:28 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 62 min |
| Jul 10, 11:33 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 62 min |
Nearby
Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.